Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 93, NWS Pueblo, CO

July 20, 1997Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 20, 1997, 2:45 PM MDT for Baca County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1997, 2:45 PM MDT (20:45 UTC)
Expired
Jul 20, 1997, 3:45 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:00 PM MDTHail 0.75Pritchett, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:22 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 20, 1:22 PM MDT, 1 hour 23 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
120 PM MDT SUN JUL 20 1997

AFTN CONVECTION FIRING IN TYPICAL AREAS AND DRIFTING FROM 260 DEGREES AT
5-10 KTS.  DEN SOUNDING REVEALED MORE LOW LEVEL MOISTURE AND COOLER TEMPS
ALOFT COMPARED TO YESTERDAY WITH PRECIPITABLE WATER CLIMBING FROM 0.86 AT
12Z/19 TO 1.02 THIS MORNING.  SURFACE PLOT SHOWS E-W CONVERGENCE AXIS
SETTING UP OVER SE PLAINS EITHER ALONG SFC TROF OR RATON MESA CONVERGENCE
AXIS...AND STORMS FIRING UP ALONG THIS AXIS.  700-500 LAPSE RATES NOT
VERY STEEP...ESPECIALLY ACROSS ERN BORDER AREAS.  ETA CAPE PROGS SHOW
HIGHER AXIS ALONG FRONT RANGE IN 800-1000 RANGE...THEN REFOCUSING OVER
SE PLAINS ALONG CONVERGENCE AXIS BY 06Z.  WET BULB ZERO IN FAVORABLE
RANGE AT DEN THIS MORNING FOR POSSIBLE LARGE HAIL FROM ISOLD STORMS BUT
BELIEVE HEAVY RAIN WILL CONTINUE TO BE MAIN THREAT WITH WEAK STEERING
WINDS AND RELATIVELY HIGH PRECIPITABLE WATER VALUES.  BELIEVE STORMS
WILL AGAIN BE LONGEST LASTING ACROSS FAR SE PLAINS IN CONVERGENCE AXIS.
MOST OTHER ACTIVITY EXPECTED TO DISSIPATE BY MIDNIGHT WITH LACK OF
APPARENT UPPER LEVEL FORCING AND LOSS OF HEATING.  WILL LIKELY GO WITH
SCATTER(ED EVENING POPS MOST AREAS.     SR

In the hours before

Special weather statement, Jul 20, 11:00 AM MDT, 3 hours 45 minutes before
COZ060>081-210600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1058 AM MDT SUN JUL 20 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

THE ATMOSPHERE WILL REMAIN MOIST AND BECOME MODERATELY UNSTABLE THIS
AFTERNOON AND EVENING.  IN CONTRAST TO YESTERDAY...THERE IS MORE
MOISTURE IN THE LOWEST TEN THOUSAND FEET OF THE ATMOSPHERE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON OVER THE MOUNTAINS...MOUNTAIN VALLEYS AND OVER THE WESTERN
PORTIONS OF THE SOUTHEAST PLAINS.  ACROSS THE EASTERN SECTIONS OF THE
SOUTHEAST PLAINS...SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO
THE AREA LATER IN THE AFTERNOON.  THUNDERSTORMS WILL CONTINUE WELL
INTO THE EVENING HOURS BEFORE DISSIPATING.

WINDS ALOFT WILL REMAIN LIGHT AND THUS THUNDERSTORMS WILL BE SLOW
MOVING.  HEAVY RAIN WILL BE THE MAIN THREAT FROM THUNDERSTORMS TODAY.
SOME LOCATIONS OF THE SOUTHEAST PLAINS RECEIVED AN INCH OR MORE OF
RAIN LAST EVENING.  THE POTENTIAL FOR SOME FLOODING PROBLEMS EXISTS...
ESPECIALLY IN THE AREAS THAT RECEIVED HEAVY RAIN YESTERDAY.

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT IZSOLATED SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL REPORTS WILL BE
APPRECIATED.

SR
Special weather statement, Jul 20, 12:43 PM MDT, 2 hours 2 minutes before
COZ070-201935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1243 PM MDT SUN JUL 20 1997

...STRONG THUNDERSTORM DEVELOPING OVER THE WET MOUNTAINS...

A STRONG THUNERSTORM WILL MOVE ALONG AND SOUTH OF HIGHWAY 165
BETWEEN SAN ISABEL AND RYE THROUGH 100 PM. IF YOU ARE IN THIS STORMS
PATH EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING.

AT 1245 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRENGTHENING STORM 2
MILES WEST OF RYE...MOVING EAST AT 5 MPH.

KT
Special weather statement, Jul 20, 12:46 PM MDT, 1 hour 59 minutes before
COZ070-201935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1243 PM MDT SUN JUL 20 1997

...STRONG THUNDERSTORM DEVELOPING OVER THE WET MOUNTAINS...

A STRONG THUNERSTORM WILL MOVE ALONG AND SOUTH OF HIGHWAY 165
BETWEEN SAN ISABEL AND RYE THROUGH 100 PM. IF YOU ARE IN THIS STORMS
PATH EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING.

AT 1245 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRENGTHENING STORM 2
MILES WEST OF RYE...MOVING EAST AT 5 MPH.

KT
Special weather statement, Jul 20, 2:40 PM MDT, 5 minutes before
COZ081-202145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SUN JUL 20 1997

...STRONG THUNDERSTORM DEVELOPING OVER BACA COUNTY...

A STRONG RAPIDLY DEVELOPING THUNDERSTORM WILL MOVE ALONG AND SOUTH
OF HIGHWAY 160 IN THE PRITCHETT AREA THROUGH 300 PM.  THE STRONGEST
PART OF THIS STORM SHOULD REMAIN SOUTH OF PRITCHETT.  THIS STORM
WILL BRING LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING.

AT 240 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRONG THUNDERSTORM 6
MILES SOUTH OF PRITCHETT...OR 16 MILES SOUTHWEST OF SPRINGFIELD.
THIS STORM WAS MOVING EAST AT 20 MPH.

KT
Special weather statement, Jul 20, 2:43 PM MDT, 2 minutes before
COZ081-202145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SUN JUL 20 1997

...STRONG THUNDERSTORM DEVELOPING OVER BACA COUNTY...

A STRONG RAPIDLY DEVELOPING THUNDERSTORM WILL MOVE ALONG AND SOUTH
OF HIGHWAY 160 IN THE PRITCHETT AREA THROUGH 300 PM.  THE STRONGEST
PART OF THIS STORM SHOULD REMAIN SOUTH OF PRITCHETT.  THIS STORM
WILL BRING LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING.

AT 240 PM...PUEBLO 2DOPPLER RADAR SHOWED THIS STRONG THUNDERSTORM 6
MILES SOUTH OF PRITCHETT...OR 16 MILES SOUTHWEST OF SPRINGFIELD.
THIS STORM WAS MOVING EAST AT 20 MPH.

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:51 PM MDTSevere Thunderstorm WarningPUBProwers59 min
Jul 19, 7:17 PM MDTSevere Thunderstorm WarningPUBKiowa63 min
Jul 19, 7:54 PM MDTSevere Thunderstorm WarningPUBProwers61 min
Jul 19, 8:58 PM MDTSevere Thunderstorm WarningPUBBaca62 min
Jul 19, 9:40 PM MDTSevere Thunderstorm WarningPUBProwers60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.